Hail, Butler
- When
- July 11, 5:57 PM CST to 6:58 PM CST
- Where
- Butler County, 5.11 mi NNW of El Dorado Res
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.940, -96.850
An isolated severe storm developed over northern Butler County during the afternoon of July 11 and produced up to two inch hail just north of El Dorado. Another cluster of strong to severe storms managed to produce ping pong ball sized hail later that night in Allen County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated severe storm developed over northern Butler County during the afternoon of July 11 and produced up to two inch hail just north of El Dorado. Another cluster of strong to severe storms managed to produce ping pong ball sized hail later that night in Allen County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 11, 4:33 PM CST, 1 hour 24 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 533 PM CDT Thu Jul 11 2024 .KEY MESSAGES... - A few strong/severe storms are possible over southeast Kansas late afternoon thru tonight. - Heat will begin to build over the region tomorrow into early next week with the heat indices of 100 to 107 degrees area wide. && .DISCUSSION... Issued at 158 PM CDT Thu Jul 11 2024 Pronounced ridging is set up across the western CONUS while a trough axis is currently located from the Great Lakes region to the Mid Mississippi Valley. A secondary wave will be moving through the base of the main trough this evening and tonight which will help support isolated to scattered storm activity. This evening, storms will be possible across portions of southeast KS where increased PWs in an area of weak convergence will combine with relatively weak CIN and 2000 J/kg MLCAPE and marginal shear around 30kts. Storms may linger and further develop in the overnight hours as warm moist advection takes over as a subtle southwesterly LLJ develops overnight. Shear increases slightly overnight (1-6km 30- 40kts) while a gradient of 850-300mb MUCAPE falls to 800-1400 J/kg. The stronger storm activity this evening through tonight will be capable of hail up to quarter sized and 55 to 65 mph wind gusts, along with pockets of heavy rain. Still thinking tomorrow afternoon will remain dry across much if not all of the CWA, though can't completely rule out a storm across far southern KS near the OK border as a very subtle wave moves through the otherwise building ridge over the area. A small area of silent pops were added for now. Otherwise, the next several days are going to turn hot as the western ridge expands east and dominates the pattern thru the middle of next week. Highs will approach the mid/upper 90s (SE KS) to the low 100s tomorrow increasing to the upper 90s (SE KS) to the low and mid 100s by Sunday. Excessive heat will continue through Tuesday with some relief coming in by next Wednesday. The greatest heat indices of 100 to 106-107 are expected in the afternoon Sunday through Tuesday. Overnight temperatures Sunday through Tuesday will remain in the upper 70s, offering little relief from the heat. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 531 PM CDT Thu Jul 11 2024 Satellite and radar trends continued to be monitored for TSRA development, mainly across the Flint Hills. As such, CNU stands the greatest chance for being impacted through 06Z. Otherwise, winds will remain near/below 10 kt through much of the period. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...KMB AVIATION...BRB
Hazardous Weather Outlook National Weather Service Wichita KS 537 PM CDT Thu Jul 11 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 537 PM CDT Thu Jul 11 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong to marginally severe storms are possible this evening and overnight mainly across the Flint Hills and southeast Kansas. The strongest storms will be capable quarter size hail and 55 to 65 mph wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat indices during the afternoon hours will be near or above 100 from Friday through Tuesday. Heat indices across portions of central Kansas may exceed 105 Sunday thru Tuesday. Thunderstorm chances return to the region late Tuesday and Wednesday across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Wichita radar (KICT), 61 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
5 hail. Local standard time, as filed.
Time of report was estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1202821, 1202822, 1202823, 1202824, 1202825.